For Legal Advice Call:  (877) 336-7192  or  chat-icon-green Live ChatLive ChatSearch Spinalcord.com

Tardive dyskinesia is a confusing and frustrating syndrome that results in uncontrollable body movements. Though the movements occur in the body, the problem resides in the brain. Tardive dyskinesia is not itself a diagnosis, but rather a symptom of another problem.

What is Tardive Dyskinesia?

Dyskinesia is a catch-all term for a collection of movement disorders. The “tardive” refers to the slow onset of the movements. Tardive dyskinesia often starts with subtle variations in movement, steadily progressing to more and more uncontrolled movements. The onset may also be delayed from the initial injury that caused it.

Tardive dyskinesia is a neurological, not muscular or skeletal, problem. The problem is in the brain, which makes the problem difficult to treat, and can delay diagnosis. Doctors must often rule out other potential causes, such as Parkinson's disease, before diagnosing a patient with tardive dyskinesia.

What Are the Symptoms of Tardive Dyskinesia?

Symptoms of tardive dyskinesia often begin as fairly subtle movement issues, including:

  • Uncontrolled grimaces or other facial expressions.
  • Unusual or uncontrolled tongue movements.
  • Strange lip movements, such as lip smacking, lip puckering, or lip pursing.
  • Excessive or unusual eye blinking.

Symptoms tend to get worse over time, and may begin to involve the hands, feet, arms, legs, and even the torso. Doctors can differentiate tardive dyskinesia from other movement disorders by taking a detailed medical history, observing the movements, exploring potential causes of the variations in movement, and testing the muscles themselves.

What Causes Tardive Dyskinesia?

Doctors aren't sure what causes tardive dyskinesia, but research suggests that changes in the way the brain processes dopamine likely play a role. Dopamine is a neurotransmitter—a chemical that helps carry a nerve signal across a synapse—that plays a role in motivation, reward, movement, and coordination. When certain nerve cells become highly sensitized to dopamine, tardive dyskinesia may be the result.

This dopamine hyper-sensitivity does not typically happen on its own. A number of risk factors make patients more vulnerable. While not all patients with these risk factors develop tardive dyskinesia, it is extremely rare for someone without any risk factors to develop the syndrome:

  • The use of antipsychotic drugs, particularly Chlorpromazine, Fluphenazine, Haloperidol, Trifluoperazine, Metoclopramide, Prochlorperazine, and Flunarizine. Newer antipsychotic drugs are less likely to produce symptoms.
  • Schizophrenia, which increases the odds of using antipsychotic drugs, but which may also be in itself a risk factor for tardive dyskinesia.
  • Use of some anti-seizure medications.
  • Alcohol and drug abuse, particularly when such abuse causes brain damage.
  • Traumatic head injuries.
  • Dementia

How is Tardive Dyskinesia Treated?

Tardive dyskinesia is notoriously difficult to treat. Oftentimes a treatment works for a brief while, then ceases to function well. When symptoms are the result of medication, stopping the medication as soon as symptoms begin may reverse them, or at least prevent them from getting worse. When the cause is unclear or medication cannot be stopped, injections with botulinum toxin may help. Better known as Botox, these injections temporarily paralyze small segments of muscles, reducing or eliminating uncontrolled movements.

Doctors may also use drugs that reduce dopamine levels to treat tardive dyskinesia. Though no drug is currently approved by the FDA to treat symptoms, dopamine-depleting drugs have shown some promise in the treatment of tardive dyskinesia.

Important Questions To Ask Your Brain And Spinal Cord Injury Doctor.